Header

UZH-Logo

Maintenance Infos

Axiomatization of a preference for most probable winner


Blavatskyy, Pavlo R (2006). Axiomatization of a preference for most probable winner. Theory and Decision, 60(1):17-33.

Abstract

In binary choice between discrete outcome lotteries, an individual may prefer lottery L1 to lottery L2 when the probability that L1 delivers a better outcome than L2 is higher than the probability that L2 delivers a better outcome than L1. Such a preference can be rationalized by three standard axioms (solvability, convexity and symmetry) and one less standard axiom (a fanning-in). A preference for the most probable winner can be represented by a skew-symmetric bilinear utility function. Such a utility function has the structure of a regret theory when lottery outcomes are perceived as ordinal and the assumption of regret aversion is replaced with a preference for a win. The empirical evidence supporting the proposed system of axioms is discussed.

Abstract

In binary choice between discrete outcome lotteries, an individual may prefer lottery L1 to lottery L2 when the probability that L1 delivers a better outcome than L2 is higher than the probability that L2 delivers a better outcome than L1. Such a preference can be rationalized by three standard axioms (solvability, convexity and symmetry) and one less standard axiom (a fanning-in). A preference for the most probable winner can be represented by a skew-symmetric bilinear utility function. Such a utility function has the structure of a regret theory when lottery outcomes are perceived as ordinal and the assumption of regret aversion is replaced with a preference for a win. The empirical evidence supporting the proposed system of axioms is discussed.

Statistics

Citations

5 citations in Web of Science®
6 citations in Scopus®
Google Scholar™

Altmetrics

Downloads

215 downloads since deposited on 11 Feb 2008
15 downloads since 12 months
Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:03 Faculty of Economics > Department of Economics
Dewey Decimal Classification:330 Economics
Language:English
Date:February 2006
Deposited On:11 Feb 2008 12:29
Last Modified:05 Apr 2016 12:22
Publisher:Springer
ISSN:0040-5833
Additional Information:The original publication is available at www.springerlink.com
Publisher DOI:https://doi.org/10.1007/s11238-005-4753-z

Download

Download PDF  'Axiomatization of a preference for most probable winner'.
Preview
Filetype: PDF
Size: 228kB
View at publisher